Alert archive / Washington / High Surf Advisories in 2012
High Surf Advisory 9, NWS Seattle, WA
NWS Seattle, WA issued this high surf advisory at Mar 20, 2012, 2:29 AM PDT. It took effect at Mar 20, 2012, 3:29 PM PDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2012, 2:29 AM PDT (09:29 UTC)
- In effect from
- Mar 20, 2012, 3:29 PM PDT
- Expired
- Mar 21, 2012, 9:06 AM PDT
- In force
- 18 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
314 WHUS46 KSEW 200929 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 229 AM PDT TUE MAR 20 2012 ...LARGE SWELL WILL AFFECT THE NORTH AND CENTRAL WASHINGTON COAST LATE THIS AFTERNOON THROUGH WEDNESDAY... .A DEEP LOW WILL MOVE INTO HAIDA GWAII THIS MORNING. STRONG WEST WINDS TO THE SOUTH OF THIS LOW HAVE DEVELOPED A 35 TO 40 FOOT WAVE FIELD. THESE WAVES WILL DECAY TO A 20 TO 25 FOOT SWELL ON THE WASHINGTON COAST LATE THIS AFTERNOON THROUGH WEDNESDAY. THE HIGHEST SWELL WILL BE ALONG THE NORTH COAST. WAZ516-517-202330- /O.NEW.KSEW.SU.Y.0009.120321T0000Z-120322T0100Z/ NORTH COAST-CENTRAL COAST- 229 AM PDT TUE MAR 20 2012 ...HIGH SURF ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 PM PDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 PM PDT WEDNESDAY. * SWELLS...WEST SWELL 20 TO 25 FEET...HIGHEST OVER THE NORTH COAST. * TIMING...REACHING THE COASTLINE AROUND 5 PM THIS AFTERNOON. SWELL WILL CONTINUE TONIGHT AND WEDNESDAY MORNING THEN SLOWLY SUBSIDE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. * IMPACTS...HIGH SURF ON THE WASHINGTON COAST WILL PRODUCE DANGEROUS RIP CURRENTS...WILL CAUSE AREAS OF BEACH EROSION...AND WILL TOSS LOGS AROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. IT IS EXTREMELY DANGEROUS TO FISH OR OBSERVE WAVES FROM ROCKS DURING HIGH SURF CONDITIONS. UNWARY BEACH WALKERS CAN BE CAUGHT OFF GUARD AS WAVES SUDDENLY RACE FARTHER UP THE BEACH THAN NORMAL. && $$ ALBRECHT WWW.WEATHER.GOV/SEATTLE
3 follow-up statements
441 WHUS46 KSEW 202229 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 329 PM PDT TUE MAR 20 2012 ...LARGE SWELL WILL AFFECT THE NORTH AND CENTRAL WASHINGTON COAST LATE THIS AFTERNOON THROUGH WEDNESDAY... .A DEEP LOW THAT MOVED INTO HAIDA GWAII ON TUESDAY MORNING HAS PRODUCED A FIELD OF LARGE SWELL. THESE WAVES...WHICH WERE IN EXCESS OF 30 FEET OVER THE OFFSHORE WATERS...WILL WILL DECAY TO A 20 TO 25 FOOT SWELL ON THE WASHINGTON COAST FROM NOW THROUGH WEDNESDAY MORNING. THE HIGHEST SWELL WILL BE ALONG THE NORTH COAST. WAZ516-517-211130- /O.EXT.KSEW.SU.Y.0009.120320T2229Z-120322T0100Z/ NORTH COAST-CENTRAL COAST- 329 PM PDT TUE MAR 20 2012 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM PDT WEDNESDAY... * SWELLS...WEST SWELL 20 TO 25 FEET...HIGHEST OVER THE NORTH COAST. * TIMING...SWELL HEIGHT WILL PEAK THIS EVENING BUT CONTINUE ABOVE 20 FEET UNTIL MID-DAY ON WEDNESDAY. * IMPACTS...HIGH SURF ON THE WASHINGTON COAST WILL PRODUCE DANGEROUS RIP CURRENTS...WILL CAUSE AREAS OF BEACH EROSION... AND WILL TOSS LOGS AROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. IT IS EXTREMELY DANGEROUS TO FISH OR OBSERVE WAVES FROM ROCKS DURING HIGH SURF CONDITIONS. UNWARY BEACH WALKERS CAN BE CAUGHT OFF GUARD AS WAVES SUDDENLY RACE FARTHER UP THE BEACH THAN NORMAL. && $$ WWW.WEATHER.GOV/SEATTLE
926 WHUS46 KSEW 210940 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 240 AM PDT WED MAR 21 2012 ...LARGE SWELL WILL AFFECT THE NORTH AND CENTRAL WASHINGTON COAST LATE THIS AFTERNOON THROUGH WEDNESDAY... .A DEEP LOW THAT MOVED INTO HAIDA GWAII ON TUESDAY MORNING PRODUCED A LARGE SWELL FIELD THAT CONTINUES TO DECAY ONTO THE WASHINGTON COAST. THE SWELL WILL SLOWLY SUBSIDE BEGINNING LATE THIS AFTERNOON. WAZ516-517-212300- /O.CON.KSEW.SU.Y.0009.000000T0000Z-120322T0100Z/ NORTH COAST-CENTRAL COAST- 240 AM PDT WED MAR 21 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING... * SWELLS...WEST SWELL 20 TO 22 FT. * TIMING...SWELL WILL BEGIN TO SLOWLY SUBSIDE THIS AFTERNOON. * IMPACTS...HIGH SURF ON THE WASHINGTON COAST WILL PRODUCE DANGEROUS RIP CURRENTS...WILL CAUSE AREAS OF BEACH EROSION... AND WILL TOSS LOGS AROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. IT IS EXTREMELY DANGEROUS TO FISH OR OBSERVE WAVES FROM ROCKS DURING HIGH SURF CONDITIONS. UNWARY BEACH WALKERS CAN BE CAUGHT OFF GUARD AS WAVES SUDDENLY RACE FARTHER UP THE BEACH THAN NORMAL. && $$ ALBRECHT WWW.WEATHER.GOV/SEATTLE
425 WHUS46 KSEW 211606 CFWSEW COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 906 AM PDT WED MAR 21 2012 WAZ516-517-211715- /O.CAN.KSEW.SU.Y.0009.000000T0000Z-120322T0100Z/ NORTH COAST-CENTRAL COAST- 906 AM PDT WED MAR 21 2012 ...HIGH SURF ADVISORY HAS ENDED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ENDED THE HIGH SURF ADVISORY. OCEAN SWELL HAVE SUBSIDED BELOW 20 FEET ALONG THE WASHINGTON COAST. THE SWELL WILL CONTINUE TO SUBSIDE FOR THE REST OF TODAY AND TONIGHT. $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high surf advisory went out at Mar 19, 8:30 PM PDT, 5 hours 59 minutes earlier.
Area forecast discussion, Mar 19, 8:30 PM PDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
830 PM PDT MON MAR 19 2012
.SYNOPSIS...A STRONG PACIFIC FRONT WILL BRING RAIN AND WINDY
CONDITIONS TO WESTERN WASHINGTON TONIGHT WITH HEAVY SNOW IN THE
CASCADES. POST-FRONTAL SHOWERS WILL CONTINUE ON TUESDAY. A WEAKER
FRONTAL SYSTEM WILL BRING RAIN TO MAINLY SOUTHWEST WASHINGTON
WEDNESDAY AND WEDNESDAY NIGHT. A LARGE UPPER LEVEL TROUGH SITTING
OFFSHORE WILL MAINTAIN A CHANCE OF SHOWERS OVER THE AREA THURSDAY
THROUGH NEXT WEEKEND.
&&
.SHORT TERM...IR SATELLITE IMAGE SHOWS THE UPPER LEVEL CIRCULATION
AND ASSOCIATED 965-970 MB SURFACE LOW TRACKING TOWARD THE CENTRAL
B.C. COAST THIS EVENING. CLOUD TOPS ARE COOLING AS THE OCCLUDED
FRONT APPROACHES THE WA COAST. THIS DEVELOPMENT IS AIDED BY A STRONG
130-140 KT JET AIMED AT WRN WA. SOLID RAIN IS OCCURING ALONG THE
COAST BUT IS SLOW TO PUSH INLAND PROBABLY BECAUSE THE LOW LEVEL FLOW
IS SOMEWHAT DRY WITH SE FLOW. MODELS INDICATE THAT RAIN WILL FILL IN
ACROSS THE AREA BY MIDNIGHT AS THE OCCLUDED FRONT PUSHES ACROSS.
THERE COULD BE A BRIEF PERIOD OF SNOW OVER THE KITSAP/HOOD CANAL
WHERE TEMPS ARE CURRENTLY IN THE UPPER 30S. NOT MUCH IF ANY
ACCUMULATION IS EXPECTED AS PRECIPTATION WILL BECOME RAIN RATHER
QUICKLY.
SE GRADIENTS WILL INCREASE THIS EVENING AHEAD OF THE FRONT. WINDY
CONDITIONS WILL DEVELOP AHEAD AND ALONG THE FRONT...STRONGEST ALONG
THE COAST AND THE N INTERIOR. THERE IS A HIGH WIND WARNING IN EFFECT
FROM THE ADMIRALTY INLET AREA NWD THROUGH TONIGHT BUT I HAVE SOME
DOUBTS THAT HIGH WIND CRITERIA WILL BE MET. IT LOOKS LIKE THE TRIPLE
POINT WILL COME IN NEAR THE WA/OREGON BORDER WHICH COULD CUT OFF THE
STRONGER WINDS. HOWEVER...THE STATEMENT EMPHASIZES THE HIGHEST WINDS
WILL BE NEAR THE WATER AND A FEW PRONE SPOTS LIKE CHERRY POINT AND
PORT TOWNSEND. WILL KEEP THE WARNING UP BUT I SUSPECT WINDS WILL BE
CLOSER TO ADVISORY LEVEL. ONCE THE FRONT PASSES LATER TONIGHT WINDS
WILL EASE.
SNOW WILL DEVELOP IN THE MOUNTAINS AFTER MIDNIGHT AND BECOME HEAVY
AT TIMES WITH THE FRONT AND ESPECIALLY POST-FRONTAL. MODELS INDICATE
THIS WILL BE A LONG LIVED EVENT WITH PERSISTENT SNOW...HEAVY AT
TIMES...THROUGH WEDNESDAY MORNING. STRONG WLY FLOW AT 850 MB WILL
ENHANCE SNOWFALL TOTALS ALONG W FACING SLOPES. SNOW LEVELS WILL BE
LOW THROUGH THE PERIOD...DOWN TO THE LOWER PASSES. THE PASSES MAY
SEE 1 TO 2 FEET BY WEDNESDAY AND THE MOUNTAINS COULD SEE 3+ FEET.
THE FORECAST WEDNESDAY IS SOMEWHAT TRICKY WITH ANOTHER WAVE FORMING
ALONG THE BAROCLINIC BAND WHICH WILL BE TILTING TO A SWLY DIRECTION.
EXACTLY WHERE THIS SETS UP WILL DETERMINE HOW MUCH ADDITIONAL RAIN
AND MOUNTAIN SNOW MAY FALL. CURRENT MODELS SEEM TO PUT THE HIGHEST
QPF OVER THE CENTRAL/SRN CASCADES BUT THIS MAY LIFT NWD ACROSS THE
AREA THROUGH THE DAY. BY THURSDAY MORNING THERE IS A N/S ORIENTED
FRONT OVER WA WITH RAIN ACROSS THE AREA AND LIGHTER SNOW IN THE
MOUNTAINS. MERCER
.LONG TERM...PREVIOUS DISCUSSION...12Z GFS AND ECMWF WERE IN FAIR
AGREEMENT WITH THE DEVELOPMENT OF THE LONGWAVE UPPER LEVEL TROUGH
JUST OFFSHORE ON THURSDAY. BOTH MODELS CLOSE THE TROUGH OFF IN TO A
CLOSED LOW BY FRIDAY AS IT MOVES SLOWLY SOUTH. THIS OPENS THE DOOR
TO A SHORT STRETCH OF DRY WEATHER...POSSIBLY FRIDAY...AND MORE
LIKELY SATURDAY AND SUNDAY. THE LOW STARTS MOVING BACK NORTH AND
INLAND ON SUNDAY. THE LOW REMAINS CLOSE HOWEVER...AND THE MODELS
RECENT INCONSISTENCY MAY RESUME. I DRIED THE FORECAST ENOUGH TO TAKE
POPS DOWN TO AROUND 20 PERCENT...BUT WAS NOT BOLD ENOUGH TO GO
COMPLETELY DRY. TEMPERATURES LOOK LIKE THEY WILL WARM UP BACK TO
ABOUT NORMAL. KAM
&&
.HYDROLOGY...PREVIOUS DISCUSSION...PRECIPITATION FROM THE INCOMING
FRONT WILL BE HEAVY AT TIMES OVER THE MOUNTAINS...BUT THE
COMBINATION OF LOW SNOW LEVELS AND THE FAST MOVEMENT OF THE FRONT
WILL LIMIT THE IMPACT ON FLOODING. MODELS KEEP THE MAIN
PRECIPITATION FROM WEDNESDAYS FRONTAL SYSTEM DOWN OVER OREGON. THUS
THE THREAT FOR FLOODING IN THE NEXT 7 DAYS IS LOW. KAM
&&
.AVIATION...WESTERLY FLOW ALOFT WILL STRENGTHEN THROUGH TUESDAY. AT
THE SURFACE SOUTHEASTERLY FLOW WILL BECOME MODERATE THROUGH PUGET
SOUND AND STRONG ELSEWHERE TONIGHT. FLOW WILL TURN STRONGLY ONSHORE
ALL AREAS TUESDAY BEHIND A FRONT THAT WILL MOVE THROUGH THE REGION
LATE TONIGHT.
LOW LEVEL OFFSHORE FLOW AHEAD OF THE INCOMING FRONTAL SYSTEM HAS
BEEN GENERALLY HOLDING CEILINGS UP ABOVE 030 THIS EVENING. EXPECT
CEILINGS TO FALL TO MVFR...AND OCCASIONALLY BELOW 010 AS
PRECIPITATION INCREASES AHEAD OF THE INCOMING FRONT. THE FRONT WILL
PASS COASTAL AREAS AROUND 09Z AND THE INTERIOR VALLEYS BY 12Z.
CEILINGS WILL REMAIN AROUND 025 TUESDAY IN STRONG POST FRONTAL
ONSHORE FLOW AND SHOWERS. BUT THERE MAY BE SOME POCKETS OF CLEARING
22Z-03Z OVER PORTIONS OF THE INTERIOR VALLEYS AS STRONG WSW FLOW
ALOFT INTERACTS WITH THE COASTAL TERRAIN AND OLYMPICS. SHOWERS AND
ONSHORE FLOW WILL GRADUALLY DIMINISH TUE EVENING AS THE FRONT MOVES
WELL TO THE EAST.
KSEA...DISCUSSION ABOVE APPLIES. SOUTH TO SOUTHEAST WIND 10 TO 15 KT
WILL DEVELOP ABOUT 06Z AND CONTINUE UNTIL FROPA AT 12Z WHEN WINDS
WILL SHIFT TO SW AND INCREASE TO 15G25KT 12Z. WIND WILL INCREASE TO
SW22G30KT 18Z-24Z TUE THEN GRADUALLY DIMINISH TUE EVENING. ALBRECHT
&&
.MARINE...SOUTHEASTERLY GALES ARE DEVELOPING THIS EVENING OVER THE
COASTAL WATERS AND THE ENTRANCES TO THE STRAIT. THE GALES WILL
SPREAD TO ADMIRALTY INLET AND THE NORTHERN INLAND WATERS AHEAD OF
THE FRONT THAT WILL PASS LATE TONIGHT. GALE WARNINGS ARE IN EFFECT
FOR ALL WATERS EXCEPT PUGET SOUND.
BEHIND THE FRONT EXPECT STRONG SOUTHWESTERLY FLOW TO DEVELOP AS
STRONG S-N PRESSURE GRADIENTS INCREASE. GALE FORCE SOUTHWEST WINDS
ARE EXPECTED OVER MOST AREAS WITH WESTERLIES IN THE STRAIT.
ADMIRALTY INLET AND PUGET SOUND ARE EXPECTED TO REMAIN JUST BELOW
GALE...BUT THERE IS A CHANCE PUGET SOUND COULD SEE SOME LOW END GALE
FORCE WINDS TUE AFTERNOON.
A LARGE 20-25 FOOT SWELL WILL DEVELOP OFFSHORE TONIGHT AND
TUESDAY...THEN DECAY INTO THE COASTAL WATERS TUESDAY NIGHT INTO
EARLY WEDNESDAY.
A WAVE OF LOW PRES WILL MOVE BY TO THE SOUTH WEDNESDAY. ALBRECHT/CHB
&&
.AVALANCHE...A STRONG APPROACHING FRONTAL SYSTEM WILL CAUSE HEAVY
SNOW LOADING WITH STRONG WINDS OVERNIGHT AND TUESDAY. THE NEW WIND
DRIVEN AND HEAVY SNOWFALL WILL LOAD EXISTING WEAK LOW DENSITY POWDER
SNOW THAT HAS BEEN DEPOSITED OVER THE PAST THREE DAYS. THE CURRENT
WEAK SURFACE SNOW CONDITIONS WILL NOT SUPPORT THIS NEW HEAVY SNOW
LOADING CAUSING A SIGNIFICANT INCREASE IN THE DANGER BY TUESDAY.
AS A RESULT OF THESE DEVELOPING DANGEROUS AVALANCHE CONDITIONS A
WARNING IS BEING ISSUED AHEAD OF THIS STRONG EXPECTED STORM FOR THE
OLYMPICS AND WEST SLOPE CASCADE AREAS.
AS A RESULT OF THESE DEVELOPING DANGEROUS AVALANCHE CONDITIONS...
TRAVEL IN AVALANCHE TERRAIN IS NOT RECOMMENDED TUESDAY.
PLEASE VISIT WWW.NWAC.US FOR FURTHER DETAILS.
KRAMER/NORTHWEST WEATHER AND AVALANCHE CENTER
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WARNING NORTH AND CENTRAL CASCADES TONIGHT THROUGH
EARLY WEDNESDAY MORNING.
HIGH WIND WARNING NORTH INTERIOR TONIGHT.
WIND ADVISORY NORTH AND CENTRAL COAST TONIGHT.
PZ...GALE WARNING IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
AFTERNOON FOR THE COASTAL WATERS...ENTRANCES TO THE STRAIT
OF JUAN DE FUCA...AND THE NORTHERN INLAND WATERS.
GALE WARNING FOR THE CENTRAL STRAIT OF JUAN DE FUCA 5 AM
TUE THROUGH TUE EVENING.
SMALL CRAFT ADVISORY FOR ROUGH GRAYS HARBOR BAR.
WWW.WEATHER.GOV/SEATTLE
FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION PLEASE SEE
WWW.WEATHER/GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML (ALL LOWERCASE)The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 4:12 AM PDT | Wind Advisory | SEW | San Juan | 8 hr |
Nearby
High Surf Advisories in Washington, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.